Nevada, 2012High Wind in Nevada, February 25, 2012
February 25, 2012 · NWS LKN · 6 events in 5 counties and zones
A powerful storm system brought high winds across much of northern Nevada. Widespread gusts of 60 to 70 mph were reported.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system brought high winds across much of northern Nevada. Widespread gusts of 60 to 70 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Feb 24, 4:03 PM PST, 8 hours 57 minutes earlier.
Area forecast discussion, Feb 24, 4:03 PM PST, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
403 PM PST FRI FEB 24 2012
.SYNOPSIS...HIGH PRESSURE IS RAPIDLY ON THE WAY OUT OF THE STATE
AS THE NEXT STORM SYSTEM MOVES IN. THIS NEXT SYSTEM MAY BRING A
COUPLE INCHES OF SNOW TO NORTHERN NEVADA BUT THE MAIN CONCERN WILL
BE THE STRONG WINDS ASSOCIATED WITH A COLD FRONT BEGINNING EARLY
SATURDAY MORNING AND EXTENDING INTO SATURDAY EVENING.
&&
.SHORT TERM...ROUGH FORECAST FRANKLY DESPITE MODELS BEING IN GOOD
AGREEMENT. RAPID MOVEMENT OF SYSTEM ACROSS THE STATE RESULTS IN
SOME TIMING ISSUES. NOT MUCH MOISTURE ASSOCIATED WITH THE
SYSTEM...MOSTLY CONCENTRATED IN THE NORTH...SO ONLY MINOR
ACCUMULATIONS MENTIONED IN THE NORTH ZONES AND RUBIES. BIGGEST
ISSUE IS WIND...TIMING OF FRONT/STRENGTH OF GRADIENT-WINDS/HOW
MUCH GUSTINESS TO USE/ETC. HAVE RESOLVED TO KEEP IT AS SIMPLE AS
POSSIBLE WITH A WIND ADVISORY ACROSS HUMBOLDT COUNTY/SOUTHERN ELKO
COUNTY/NORTH EUREKA-LANDER COUNTIES THIS EVENING THROUGH SATURDAY
AFTERNOON...HIGH WIND WARNING NORTH ELKO...EAST ELKO...RUBIES
TONIGHT THROUGH SATURDAY AFTERNOON...AND WIND ADVISORY SATURDAY
MORNING THROUGH SATURDAY EARLY EVENING FOR THE SOUTHERN HALF OF
THE FORECAST AREA. EXPECT WINDS WILL GUST HIGHER IN HIGHER
TERRAIN..AND ALONG EAST SLOPES OF RUBIES AND IN RUBY/CLOVER
VALLEYS.
FRONT DEPARTS AREA SATURDAY LEAVING A MUCH WEAKER GRADIENT IN ITS
WAKE...EXPECT THE WINDS TO DIE OFF PRETTY QUICKLY...WITH MINOR
RIDGING MOVING IN SUNDAY. ANOTHER SYSTEM APPROACHES LATER SUNDAY
SO THE LIMITED DRY BREAK IS OVER. THE COLD FRONT IF PRETTY
POTENT...SO TEMPS ALL WEEKEND WILL BE COLD
.LONG TERM...MONDAY MORNING THROUGH NEXT FRIDAY. COLD AND SNOWY WEEK
EXPECTED AS 500MB PATTERN OVER THE WESTERN CONUS WILL REMAIN
PROGRESSIVE WITH TWO DEEP TROUGHS EXPECTED TO IMPACT THE GREAT
BASIN. MODEL CONFIDENCE IS ABOVE AVG FOR THIS PERIOD WITH GOOD 500MB
HEIGHT AGREEMENT BETWEEN THE GFS/EC/UKMET. TEMPS WILL RUN BELOW AVG
WITH ABOVE AVG PRECIP EXPECTED ACROSS NORTHERN NEVADA.
MONDAY MORNING SURFACE CYCLYOGENESIS WILL DEVELOP OVER EASTERN NV AS
A POSITIVELY TILTED TROUGH DIGS AND DEEPENS ACROSS THE GREAT BASIN.
ALL MODELS ARE NOW HINTING AT A 700MB CONVERGENCE ZONE DEVELOPING
ACROSS EASTERN NV FROM 12-21Z ON MONDAY...AS 500/700MB CLOSED LOW
DEEPENS CAUSING THE TROUGH TO BECOME SLIGHTLY NEGATIVELY TILTED.
THIS SHOULD ALLOW FOR SNOW TE DEVELOP EARLY MONDAY MORNING...WITH
WIDESPREAD ACCUMULATING SNOW EXPECTED. THE ONLY MITIGATING FACTOR AT
THIS TIME IS MOISTURE IS NOT STELLAR...BUT FEEL RESIDENCE TIME COULD
MAKE UP FOR THIS AND ALLOW FOR AT LEAST ADVISORY LEVEL SNOWFALL. DO
FELL IT COULD BE A LARGE IMPACT EVENT DUE TO VERY COLD TEMPS
ALLOWING ROADS TEMPS TO BE BELOW ZERO DURING MONDAY MORNINGS
COMMUTE. WILL HAVE TO WATCH THIS SYSTEM OVER THE NEXT FEW
DAYS...AS MODELS SOMETIMES UNDER DO THE DEVELOPING 700-500MB FGEN
SNOW BANDS IN THE GREAT BASIN.
SNOW IS EXPECTED TO TAPER OFF MONDAY NIGHT WITH PARTIAL CLEARING
TUESDAY MORNING...AS A WEAK SHORTWAVE RIDGE QUICKLY PUSHES THROUGH
THE REGION. QUICK ON ITS HEELS IS THE SECOND 500MB SHORTWAVE OF THE
WEEK...THAT WILL QUICKLY OVERSPREAD THE AREA TUESDAY NIGHT INTO THE
DAY ON WEDNESDAY. CURRENTLY LOOKS LIKE THIS SYSTEM WILL MOSTLY ONLY
IMPACT NORTHERN NV WITH SIGNIFICANTLY ACCUMULATIONS POSSIBLE ACROSS
THE MOUNTAINS OF HUMBOLDT AND ELKO COUNTIES.
THURSDAY INTO FRIDAY HEIGHTS ARE EXPECTED TO RISE AS A DIRTY RIDGE
PUSHES INTO THE REGION...LEAVING NORTHWEST FLOW OVER THE REGION. IT
SHOULD REMAIN MOSTLY CLOUDY ACROSS THE NORTH WITH AMPLE MID/HIGH
LEVEL MOISTURE PUSHING THROUGH THE REGION...BUT TEMPS WILL MODERATE
BACK TOWARDS NORMAL WITH HIGHS IN THE 40S ONCE AGAIN.
&&
.AVIATION...A VERY STRONG COLD FRONT WILL QUICKLY PUSH INTO NORTHERN
NV TONIGHT. THE LARGEST IMPACT TO TAF TERMINALS WILL BE THE STRONG
WINDS ASSOCIATED WITH IT. WINDS WILL BEGIN TO INCREASE AFTER
MIDNIGHT OUT OF THE SOUTHWEST AT 20KTS...BEFORE BACKING TO THE WEST
BY DAYBREAK BEHIND THE COLD FRONT AND INCREASING TO 30-35KTS. WINDS
WILL REMAIN BRISK THROUGHOUT THE DAY ON SATURDAY. IN ADDITION THERE
COULD BE SOME LIGHT SNOW SHOWERS IN THE VICINITY OF KEKO...BUT NO
MAJOR RESTRICTIONS TO VISIBILITY ARE EXPECTED AT THIS TIME.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 10 PM THIS EVENING TO 4 PM PST SATURDAY
FOR EXTREME EASTERN ELKO COUNTY...NORTHERN ELKO COUNTY...RUBY
MOUNTAINS/EAST HUMBOLDT RANGE.
WIND ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST SATURDAY FOR
HUMBOLDT COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA
COUNTY...SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY.
WIND ADVISORY FROM 4 AM TO 7 PM PST SATURDAY FOR NORTHERN NYE
COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...
WHITE PINE COUNTY.
&&
98/95/95
Hazardous weather outlook, Feb 24, 3:34 PM PST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
334 PM PST FRI FEB 24 2012
NVZ013-030>037-252345-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
334 PM PST FRI FEB 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE NEXT WEATHER SYSTEM WILL BRING STRONG WINDS TO THE REGION
STARTING TONIGHT. A COLD FRONT WILL AFFECT NORTHWEST NEVADA AROUND
MIDNIGHT AND MOVE QUICKLY THROUGH THE REGION. STRONG...POSSIBLY
DAMAGING...WINDS WILL PICK UP ACROSS HIGHER TERRAIN FIRST AND
DESCEND INTO THE VALLEYS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WIND WILL BE OF UTMOST CONCERN AGAIN SATURDAY AS A COLD FRONT
CONTINUES TO MOVE THROUGH THE GREAT BASIN REGION. WIND GUSTS ARE
EXPECTED TO PEAK AROUND 60 MPH AS THE FRONT QUICKLY MOVES THROUGH
THE STATE SATURDAY. SNOW ACCUMULATION OF UP TO 2 INCHES IN THE
VALLEYS IS POSSIBLE AS THE FRONT MOVES THROUGH.
TEMPERATURES COULD FALL TO BELOW ZERO IN SELECTED VALLEY LOCATIONS
SUNDAY MORNING.
TWO OR THREE MORE STORMS ARE EXPECTED TO MOVE THROUGH THE SILVER
STATE NEXT WEEK...THE NEXT ONE OCCURRING ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
High Wind, Humboldt
- When
- February 25, 1:00 AM PST to 3:30 AM PST
- Where
- Humboldt forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
A wind gust to 76 mph was recorded by the Double H RAWS. A gust to 60 mph was recorded at the Golconda NDOT mesonet site. In Orovada winds gusting to near 70 mph damaged trees, blew gated pipelines apart, broke them, and scattered pieces more than 1/2 mile across fields.
High Wind, N Elko Cnty
- When
- February 25, 2:00 AM PST to 5:00 AM PST
- Where
- N Elko Cnty forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A gust to 67 mph was reported by the Pole Creek RAWS, while a gust to 63 mph was reported by the Long Hollow RAWS.
High Wind, N Lander & N Eureka
- When
- February 25, 2:00 AM PST to 4:00 AM PST
- Where
- N Lander & N Eureka forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
A gust to 64 mph was reported by the Emigrant Pass NDOT mesonet site, and a gust to 63 mph was recorded at the Battle Mountain NDOT mesonet site.
High Wind, Sw & Sc Elko
- When
- February 25, 3:00 AM PST to 6:00 AM PST
- Where
- Sw & Sc Elko forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
A wind gust to 73 mph was reported by the Warm Springs NDOT mesonet site, a gust to 65 mph at the Pequop NDOT mesonet site, a gust to 63 mph at the Clover Valley mesonet site, and a gust to 60 mph at the Palamino NDOT mesonet site.
High Wind, Ruby Mountains/E Humboldt Range
- When
- February 25, 3:30 AM PST to 6:00 AM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
A wind gust to 88 mph was recorded at the Ruby Valley RAWS.
High Wind, Humboldt
- When
- February 25, 5:30 AM PST to 6:30 AM PST
- Where
- Humboldt forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- County Official
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
A large barn was blown down in Diamond Valley.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, February 25, 20123 deaths · 26 injured · 2 events
- High Wind in Massachusetts, February 25, 2012$165,000 · 53 kt wind · 9 events
- High Wind in Virginia, February 25, 2012$48,000 · 55 kt wind · 9 events
- Lake-Effect Snow in New York, February 25, 2012$60,000 · 3 events
- Lake-Effect Snow in Pennsylvania, February 25, 2012$50,000 · 1 event
- Lake-Effect Snow in Ohio, February 25, 2012$50,000 · 1 event
- Winter Storm in North Dakota, February 25 to 27, 201217 events
- High Wind in Wyoming, February 25 to 26, 201252 kt wind · 16 events
- Winter Storm in Minnesota, February 25 to 27, 201216 events
- Astronomical Low Tide in New Jersey, February 25 to 26, 201215 events
- Heavy Snow in North Dakota, February 25 to 27, 201212 events
- Blizzard and Heavy Snow in Alaska, February 25 to 27, 201210 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361993, 362024, 362037, 362028, 362030, 362039.